Alert archive / Indiana / Tornado Warnings in 2010
Tornado Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Apr 5, 2010, 8:01 PM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2010, 8:01 PM EDT (00:01 UTC)
- Expired
- Apr 5, 2010, 8:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:10 PM EDT | HAIL 1.75 | Hope, IN | |
| Apr 5, 8:20 PM EDT | HAIL 0.75 | Greensburg, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 5:29 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
312
WFUS53 KIND 060001
TORIND
INC005-031-145-060030-
/O.NEW.KIND.TO.W.0004.100406T0001Z-100406T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EDT MON APR 5 2010
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
DECATUR COUNTY IN CENTRAL INDIANA...
SOUTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...
* UNTIL 830 PM EDT
* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 11 MILES NORTHEAST OF COLUMBUS...AND MOVING EAST
AT 45 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
MILFORD AND LETTS AROUND 810 PM EDT...
ADAMS AROUND 815 PM EDT...
GREENSBURG...SANDUSKY AND MILLHOUSEN AROUND 820 PM EDT...
NEWPOINT AROUND 825 PM EDT...
LAKE SANTEE AROUND 830 PM EDT...
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 128 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3920 8543 3925 8585 3941 8585 3943 8530
3927 8530
TIME...MOT...LOC 0001Z 270DEG 38KT 3932 8572
$$
JH2 follow-up statements
191
WWUS53 KIND 060014
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT MON APR 5 2010
INC005-145-060024-
/O.CAN.KIND.TO.W.0004.000000T0000Z-100406T0030Z/
BARTHOLOMEW-SHELBY-
814 PM EDT MON APR 5 2010
...THE TORNADO WARNING FOR NORTHEASTERN BARTHOLOMEW AND SOUTHEASTERN
SHELBY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3920 8543 3924 8566 3934 8565 3935 8564
3942 8564 3943 8548 3943 8530 3927 8530
TIME...MOT...LOC 0014Z 270DEG 38KT 3932 8554
$$
INC031-060030-
/O.CON.KIND.TO.W.0004.000000T0000Z-100406T0030Z/
DECATUR-
814 PM EDT MON APR 5 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR DECATUR COUNTY UNTIL 830
PM EDT...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 5 MILES WEST OF GREENSBURG...OR 18 MILES SOUTHEAST
OF SHELBYVILLE...MOVING EAST AT 45 MPH.
THIS DANGEROUS STORM WILL BE NEAR...
GREENSBURG...SANDUSKY AND MILLHOUSEN AROUND 820 PM EDT...
NEWPOINT AND LAKE SANTEE AROUND 830 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3920 8543 3924 8566 3934 8565 3935 8564
3942 8564 3943 8548 3943 8530 3927 8530
TIME...MOT...LOC 0014Z 270DEG 38KT 3932 8554
$$
JH236
WWUS53 KIND 060028
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT MON APR 5 2010
INC031-060037-
/O.EXP.KIND.TO.W.0004.000000T0000Z-100406T0030Z/
DECATUR-
828 PM EDT MON APR 5 2010
...THE TORNADO WARNING FOR DECATUR COUNTY WILL EXPIRE AT 830 PM
EDT/730 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
SMALL HAIL AND GUSTY WINDS IS STILL POSSIBLE WITH THIS STORM AS IT
MOVES EAST ACROSS EASTERN DECATUR COUNTY.
LAT...LON 3920 8543 3924 8566 3934 8565 3935 8564
3942 8564 3943 8548 3943 8530 3927 8530
TIME...MOT...LOC 0027Z 270DEG 38KT 3935 8540
$$
JHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Apr 5, 7:10 PM EDT, 51 minutes earlier.
Area forecast discussion, Apr 5, 7:10 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 710 PM EDT MON APR 5 2010 .AVIATION...DISCUSSION FOR 060000Z TAF ISSUANCE. CONVECTIVE CLUSTERS CURRENTLY ACROSS THE AREA...WHICH HAVE BEEN MAINLY AFFECTING THE KHUF/KBMG/KIND TERMINALS. ACTIVITY IS ASSOCIATED WITH A WARM FRONT THAT IS PUSHING INTO SOUTHWEST INDIANA. STABILITY PARAMETERS ARE INDICATING CAPPING IS INCREASING ACROSS SOUTHWEST INDIANA AS MID LEVEL TEMPERATURES WARM...SO DON/T THINK THERE WILL BE TOO MUCH IN THE WAY OF REDEVELOPMENT AFTER THIS ACTIVITY MOVES OUT. CONVECTION MAY LINGER TIL SHORTLY AFTER ISSUANCE TIME IN THE KIND AREA...BUT THINK THE THREAT FOR CONVECTION IS ABOUT OVER FOR THE REMAINDER OF TERMINALS. MODELS INDICATE A 45KT LOW LEVEL JET WILL DEVELOP AROUND 025 LATER TONIGHT...SO THINK LOW LEVEL WIND SHEAR WILL BE PRESENT AFTER ABOUT 060300Z AS NOCTURNAL INVERSION DEVELOPS. MODEL DATA SUGGEST INVERSION TOP AROUND 018. WIND SHEAR EXPECTED TO CONTINUE THROUGH 061200Z. && .SHORT TERM.../TONIGHT THROUGH 12Z THURSDAY/ ACROSS THE FORECAST AREA THIS AFTERNOON...SKIES WERE PARTLY CLOUDY...WITH A STEADY WEST/SOUTHWEST BREEZE AND TEMPS IN THE MID 70S TO AROUND 80...DEWPOINTS RANGING FROM THE LOW 50S NORTH TO THE MID 60S SOUTH...AND 88D MOSAICS SHOWING RAPID CONVECTIVE DEVELOPMENT ALONG AN AXIS FROM EASTERN MISSOURI INTO SOUTHERN INDIANA AND EASTERN KENTUCKY. FORECAST FOCUS IS THUNDERSTORM CHANCES TONIGHT AND TEMPS/WINDS TOMORROW. ENVIRONMENT APPEARS PRIMED FOR A DECENT SCATTERED THUNDERSTORM THREAT ALONG THE BOUNDARY AS IT PROGRESSES NORTHWARD THROUGH THE LATE AFTERNOON AND EVENING. SPC SLIGHT RISK LOOKS GOOD...AND RISK MAY EXTEND FURTHER EAST WITH TIME...BEFORE SUNSET ALLOWS STABILIZATION AND DEGRADATION OF SUPPORTIVE THERMODYNAMIC ENVIRONMENT. AS BOUNDARY LIFTS NORTH OVERNIGHT...THREAT WILL END...W/ ONLY A SLIGHT CHANCE AFTER MIDNIGHT OVER THE FAR NORTHWEST. FOR TOMORROW...ENVIRONMENT IS STRONGLY CAPPED...AND IMPRESSIVE LOW LEVEL DYNAMICS COULD LEAD TO A VERY WINDY DAY. BUFKIT SOUNDINGS SUPPORTIVE OF GUSTS INTO THE MID 30KT RANGE EASILY...W/ SOME 40KT GUSTS POSSIBLE. THIS FLIRTS W/ WIND ADVISORY CRITERIA...AND WILL NEED CLOSE MONITORING AS NEW GUIDANCE COMES IN. GFS APPEARS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE W/ APPROACH OF NEXT SYSTEM ON LATE TUESDAY NIGHT AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS AT THE MOMENT APPEAR TO BE A GOOD BET W/ A VERY STRONGLY SHEARED ENVIRONMENT. INSTABILITY APPEARS SUFFICIENT...BUT MAY BE THE LIMITING FACTOR DEPENDING ON ARRIVAL TIME OF SYSTEM AND CLOUDINESS IN ADVANCE. ON TEMPS...GUIDANCE IS MUCH TOO COOL ON HIGHS TOMORROW AND TO A LESSER EXTENT WEDNESDAY...GIVEN A STRONGLY MIXED ENVIRONMENT...850 TEMP EXPECTATIONS...AND UPSTREAM TEMPS. HAVE RAISED MINS A BIT THROUGH THE SHORT TERM AS WELL W/ DEWPOINTS STAYING UP AND SOME CLOUDINESS FROM CONVECTIVE DEBRIS. && .LONG TERM.../12Z THURSDAY THROUGH DAY 7/ EXTENDED MODEL CONSISTENCY STILL LEAVES SOMETHING TO BE DESIRED...BUT IS VASTLY IMPROVED OVER THE PREVIOUS FEW DAYS. NOW APPEARS LIKELY THAT RIDGING WILL BUILD BACK INTO THE AREA FAIRLY QUICKLY...AND ALLOW A RECOVERY OF TEMPS TO ABOVE NORMAL...IF NOT QUITE AS FAR ABOVE NORMAL AS RECENT DAYS. THIS SHOULD ALSO BRING ANOTHER FAIRLY EXTENDED PERIOD OF DRY WEATHER. WENT NEAR THE HIGH END OF ENSEMBLE MOS TEMPS AND NUMEROUS SLIGHT CHANCE POPS OUT OF THE EXTENDED. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...NIELD LONG TERM....NIELD AVIATION...JAS
Hazardous weather outlook, Apr 5, 1:41 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 141 PM EDT MON APR 5 2010 INZ031-037>042-046>049-054>057-062>065-070>072-061000- HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS- MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS- 141 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING. A FEW STORMS WILL BE STRONG WITH THE MAIN THREATS BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN ON WEDNESDAY/THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>030-035-036-043>045-051>053-060-061-067>069-061000- CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-VERMILLION- PARKE-PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN- 141 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS... FREQUENT LIGHTNING...AND LARGE HAIL. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN WEDNESDAY/THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Local storm report, Apr 5, 7:48 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL EDINBURGH 39.35N 85.97W
04/05/2010 M1.75 INCH JOHNSON IN FIRE DEPT/RESCUE
&&
ABAKERLocal storm report, Apr 5, 7:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL EDINBURGH 39.35N 85.97W
04/05/2010 M1.75 INCH JOHNSON IN AMATEUR RADIO
&&
HEROLDLocal storm report, Apr 5, 7:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 3 S FLAT ROCK 39.32N 85.83W
04/05/2010 M1.75 INCH BARTHOLOMEW IN AMATEUR RADIO
&&
HEROLDLocal storm report, Apr 5, 7:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL HOPE 39.30N 85.77W
04/05/2010 M1.75 INCH BARTHOLOMEW IN TRAINED SPOTTER
&&
ABAKERLocal storm report, Apr 5, 7:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL HOPE 39.30N 85.77W
04/05/2010 M1.50 INCH BARTHOLOMEW IN TRAINED SPOTTER
BACK WINDSHIELD BROKEN OUT
&&
ABAKERLocal storm report, Apr 5, 7:59 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL TERRE HAUTE 39.47N 87.38W
04/05/2010 U1.00 INCH VIGO IN TRAINED SPOTTER
&&
HEROLDNearby
Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.